Can Furosemide Cause Itching?
Yes, furosemide can cause itching, though this is not listed as a common adverse effect in the FDA drug label. The official FDA labeling for furosemide does not specifically mention pruritus (itching) among its documented adverse reactions 1. However, case reports and clinical evidence demonstrate that furosemide can trigger allergic hypersensitivity reactions that manifest with itching as a prominent symptom.
Evidence from Documented Cases
Multiple case reports confirm furosemide-induced allergic reactions presenting with pruritus:
DRESS Syndrome: A documented case showed a patient developing "maculopapular itchy and edematous skin reaction" six weeks after starting furosemide, which resolved upon drug withdrawal and recurred with bumetanide (another sulfonamide loop diuretic), confirming cross-reactivity 2.
Delayed Hypersensitivity: A case report described a patient who developed a "delayed, erythematous and pruritic skin eruption" after furosemide ingestion, confirmed by positive lymphocyte transformation testing 3.
Veterinary Evidence: Even in veterinary medicine, a case documented pruritus as the primary presenting symptom of furosemide adverse reaction in a dog 4.
Anaphylactic Reactions: One case reported oral itching as the initial symptom of anaphylaxis to oral furosemide, progressing to urticaria, angioedema, and hypotension 5.
Mechanism and Clinical Context
Furosemide is a sulfonamide-containing drug, which places it in a category known to cause hypersensitivity reactions 6, 1. The itching typically occurs as part of:
- Type I immediate hypersensitivity (IgE-mediated): Presenting within minutes to hours with urticaria and pruritus
- Type IV delayed hypersensitivity: Presenting days to weeks later with maculopapular rash and pruritus
- DRESS syndrome: A severe reaction occurring 2-6 weeks after drug initiation with systemic involvement
Important Clinical Caveats
Cross-reactivity considerations: Patients who develop allergic reactions to furosemide may also react to other sulfonamide-containing loop diuretics (bumetanide, torsemide) 2. However, the evidence suggests minimal cross-reactivity with sulfonamide antibiotics, despite both containing sulfonamide moieties 6.
Distinguish from other causes: The FDA label warns that "the skin of some patients may be more sensitive to the effects of sunlight while taking furosemide" 1, which could cause photosensitivity-related itching rather than true drug allergy.
When to suspect furosemide: Consider furosemide as the culprit if itching develops:
- Within minutes to hours (immediate reaction)
- 2-6 weeks after initiation (delayed reaction or DRESS)
- Accompanied by rash, fever, eosinophilia, or systemic symptoms
- Resolves with drug discontinuation
Management Approach
If furosemide-induced itching is suspected:
- Discontinue furosemide immediately if accompanied by systemic symptoms, rash, or signs of DRESS syndrome
- Evaluate for alternative causes including other medications, infections, or underlying conditions
- Consider alternative diuretics: Thiazide diuretics or potassium-sparing diuretics may be safer alternatives as they lack the sulfonamide structure
- Avoid other sulfonamide loop diuretics (bumetanide, torsemide) due to documented cross-reactivity
- Allergy testing: Intradermal skin testing or lymphocyte transformation testing can confirm the diagnosis if needed for future drug selection 3, 5
Bottom line: While not listed in standard adverse effect profiles, furosemide can definitively cause itching through hypersensitivity mechanisms, and this should be recognized as a potential adverse drug reaction requiring drug discontinuation and alternative therapy selection.